North Dakota, 2002

Damaging Wind in North Dakota, July 17, 2002

July 17, 2002 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 1:40 AM CST, 35 minutes earlier.

Area forecast discussion, Jul 17, 1:40 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 AM CDT WED JUL 17 2002

CONCERNS WITH FORECAST THIS MORNING STEM FROM MESOSCALE CONVECTIVE
SYSTEM MOVING INTO WESTERN NORTH DAKOTA NOW. RAIN/THUNDERSTORM
ELEMENTS IN IT WERE MOVING NORTHEAST WITH DEVELOPMENT ON THE
SOUTHERN END. QUESTION HERE IS WHO HAS HIGHEST RAIN CHANCES. THAT
LOOKS LIKE THE NORTH AND WILL GO CATEGORICAL WITH STORMS THERE THIS
MORNING...POPS SOUTH...AND NO RAIN AT ALL IS EXPECTED ON THE SOUTH
DAKOTA BORDER. OTHER PROBLEM WITH SYSTEM IS ITS EFFECT ON HIGH
TEMPERATURES TODAY. EXPANSIVE CLOUD SHIELD WILL RETARD MORNING
HEATING. AS SYSTEM WEAKENS AND PUSHES EAST QUESTION BECOMES WHETHER
OR NOT THE WEST BREAKS OUT INTO SUNSHINE. MY FEELING IS THAT
SUNSHINE WILL BREAK OUT OVER THE WEST THIS AFTERNOON AND INDUCE MORE
STORM DEVELOPMENT BY LATER IN THE DAY. ANOTHER MCS IS EXPECTED TO
FORM TONIGHT AND MOVE THROUGH THE STATE. WILL LOWER HIGHS TODAY
BASED ON ABOVE REASONING...BUT ONLY ONE CATEGORY AS ANY SUNSHINE
THAT DOES BREAK OUT COULD RESULT IN RAPID TEMPERATURE RISES LATER.

AS FAR AS MODELS GO...STUCK WITH ETA. ALL MODELS HAD FORECAST THE
SOUTH DAKOTA SURFACE LOW...AND ASSOCIATED WARM FRONT...TOO FAR
NORTH. WITH SYSTEM FARTHER SOUTH THAT HAS ALLOWED RAIN AREA TO SHIFT
SOUTH AS WELL. THERE IS NOW A BETTER CHANCE FOR THE EXTREMELY DRY
AREAS GETTING SOME RAIN. STILL THE HIGHEST CHANCES AND HIGHEST
AMOUNTS ARE EXPECTED OVER THE NORTHERN AND CENTRAL PARTS OF THE
STATE...ALONG/NORTH OF HIGHWAY 200. WITH WEAKENING H5 RIDGE
TONIGHT...AND THE WEAKENING THERMAL RIDGE...AT LEAST SOME RAIN
SHOULD FALL TONIGHT EVEN AS FAR SOUTH AS THE SOUTHERN BORDER
COUNTIES.

SEVERE WEATHER WILL BE POSSIBLE THIS EVENING BEFORE STORMS FORM INTO
A SYSTEM. WITH LARGE AREA OF RAIN/STORMS SEVERE THREAT WILL DECREASE
TO ISOLATED AT WORST.

NO CHANGES TO LONGER TERM FORECAST.

.BIS...NONE.

JP MARTIN

In the hours before

Special weather statement, Jul 16, 11:59 PM CST, 2 hours 16 minutes before
NDZ001-009-017-170800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1259 AM CDT WED JUL 17 2002

AT 1245 AM CDT LOCAL RADAR INDICATED A LINE OF THUNDERSTORMS WEST OF
WILLISTON MOVING NORTHEASTEAST AT 40 MPH. THE STORMS ARE EXPECTED TO
ENTER WESTERN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES AND CONTINUE
THROUGH THE COUNTIES DURING THE LATE NIGHT AND EARLY MORNING HOURS.
THESE STORMS MAY PRODUCE PERIODS OF MODERATE TO HEAVY RAIN...BRIEF
GUSTY WINDS AND DANGEROUS LIGHTNING. ALTHOUGH THE STORMS DO NOT
CURRENTLY MEET SEVERE CRITERIA...THE POSSIBLITY OF DEVELOPMENT
REMAINS. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR ACTIVITY.

KROLAK

The radar

The Bismarck radar (KBIS), 186 km away, was scanning. The volume nearest the first event began at 08:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Billings

When
July 17, 2:15 AM CST
Where
Billings County, 8 mi NE of Fairfield
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
47.267, -103.100

Rainfall amounts from storm measured at 2.50 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2002Every state in 2002This day in weather historyWarnings in North Dakota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304284.